New Jersey, 2017

Rip Current in New Jersey, September 23, 2017

September 23, 2017 · NWS PHI · 1 event in 1 county or zone

A man died in Long Branch after getting caught by a rip current.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A man died in Long Branch after getting caught by a rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 23, 3:34 PM EST, 56 minutes earlier.

Area forecast discussion, Sep 23, 3:34 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
434 PM EDT Sat Sep 23 2017

.SYNOPSIS...
High pressure remains entrenched over the Northeast before weakening
by the middle of the week. Hurricane Maria will track northward over
the Atlantic waters, approaching the Coastal Carolinas on Wednesday,
then curving out to sea on Thursday as a cold front passes through
the region. High pressure builds east to close out the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
High pressure will remain nearby tonight and fair weather is
expected tonight. Under clear skies, temperatures will drop into the
low/mid 60s in most areas. There could be a few patches of ground
fog overnight, confid in this is low however. I will keep it out of
the public fcst for now. Winds will be light and variable after
sunset.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The surface high will remain just west of the region Sunday while
the upper high remain overhead. A continuation of fair weather along
with very warm temperatures is expected. We expect high temperatures
to be around 90 degrees in many areas, a bit cooler at the shore and
in the Poconos. Humidity levels will be a little higher, but overall
not too uncomfortable. Winds will be light from the NE during the
morning then E or SE during the afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Monday...Surface high remains over the region. As a result
expect continued dry and very warm weather. We could get close
to record highs at inland locations (see climate section for
the current record highs for those days). Forecast is a few
degrees above most guidance as the increasing thicknesses and
abundant sunshine should win out over the light northerly flow.
Closer to the coast however, a light onshore flow could temper
the warming trend.

Tuesday...Surface high weakens. As it does so, we could have
some showers develop, primarily diurnally driven (rain
associated with the low over eastern Canada will stay well to
our northwest.

Wednesday...depending on how close Hurricane Maria gets to the
Outer Banks during this period, we may see some outer rain bands
reach the Coastal Plains in our area. The center of Maria is
expected to stay well to our south (by a few hundred miles)
through this period. Please see the forecast discussion from the
National Hurricane Center for the latest information on the
track.

Thursday...There are two things to watch through this period. First,
the cold front still looks on track to propagate through our region
late Wednesday night into Thursday. That will bring us back to near
normal temperatures (although depending on how quickly it moves
through, we may not notice it until Friday). The other thing we will
be watching is the eventual track of Maria. Nearly all guidance
continues to show the storm taking a hard turn to the right
during this period in response to the cold front moving off
shore. If this trend continues, even tropical storm force winds
should stay well south of our region.

Friday and Saturday...Cooler and drier air should settle in
over the region. Temperatures through this period are likely to
be near or slightly below normal (in stark contrast to the
beginning of the week).

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

High pressure across the area will ensure a continuation of VFR
conditions with few clouds through Sunday. Winds which are mostly
from the N this afternoon will decrease to less than 5 knots
overnight. Winds on Sunday may become NE or E by afternoon, but
remain under 10 knots. It appears to be too dry to support anything
more than patchy fog overnight. We will leave it out of the tafs
attm.

Outlook...

Monday...mostly VFR conditions are expected.

Tuesday and Wedensday...mostly VFR conditions expected. There is a
chance for showers both days (if any showers move over a TAF
site, MVFR or lower conditions are possible). Northeasterly
wind up to 10 KT possible.

Thursday...A cold front will bring a shift to northwesterly
winds and a slight chance for showers. Otherwise, mostly VFR
conditions are expected.

&&

.MARINE...
We will continue with the SCA for hazardous seas across the
southern waters and drop it further north. The wave heights
continue to slowly decrease and are mostly around 3-4 ft north
and around 5 ft south attm. Guidance shows that this decreasing
trend will continue into the evening and then slowly reverse Sunday.
Eventually, the SCA flag will return to the northern waters later
Sunday when seas could reach 5 to 6 ft again. Overall, a long period
swell with the offshore tropical systems and some minor winds waves
too. Fair weather tonight and Sunday.

Outlook...
Monday through Wednesday...An SCA will likely be needed for the
entire period on the ocean waters as elevated seas due to
swells associated Hurricane Maria will be observed through this
time. Seas will gradually build to 8-12 feet by Wednesday. Gusts
up to 25 KT will be possible especially on the Delaware Coastal
waters Tuesday and Wednesday. Elevated waves will be possible
at the mouth of the Delaware Bay. Otherwise, winds and waves
should stay below SCA criteria on the Bay.

Thursday...A cold front will bring a shift to northwesterly
winds and gusts above 25 KT likely on the Atlantic Coastal
waters. In addition, seas will likely still be elevated due to
swells from Maria.

Rip Currents...
Swells from the remains of Jose will continue today (generally
4 to 6 feet from the northeast with a period of 9-10 seconds),
but with time, swells from Maria will become a bigger player
(generally 2-3 feet from the southeast with a period of 13-16
seconds). For this evening, this will create rather chaotic
surf. Based on reports we've had from local officials, we've
upgraded to a high threat for the formation of dangerous rip
currents today. If entering the surf zone, be especially
cautious today. Only swim in the presence of lifeguards/beach
patrols, and heed the advice of local officials.

Sunday...A MODERATE risk for dangerous rip currents is expected
for Sunday.

Monday...a 5 or 6 foot SE swell of 15 seconds is expected to be
dominant and could result in a high risk.

Tuesday...an 8 foot 15 second swell should be dominant by that
time. If this trend continues, this would result in a high risk.

Wednesday...around an 11 to 13 foot SE swell at 15 seconds. This
would mean a high risk.

Thursday the 28th...still a 10 foot SE swell at 14 seconds. This
would mean a high risk.

Friday...maybe down to 5 or 6 feet and a moderate or high risk.

&&

.CLIMATE...
Todays high temp of 89 at ABE is the warmest there since August
22...when it reached 91. So far nothing higher than ydy at
PHL/ILG.

With high temperatures making a run at 90 Sunday and Monday across
portions of the region, some record high temperatures may be tied or
broken. The highest chances are for inland locations as onshore flow
may slightly temper the warming trend at ACY and GED.

Here are the records for both days.

Sunday

ACY-92(2010)
PHL 95(1970)
ILG-92(2010)
ABE-92(1970)
TTN-92(1970)
GED-97(2010)
RDG-95(1970)
MPO-85(2010)

Monday

ACY-91(1970)
PHL-92(1970)
ILG-93(1970)
ABE-92(1970)
TTN-92(1970)
GED-92(2010 and 1970)
RDG-92(1970)
MPO-85(1970)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...None.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT Sunday
     for ANZ452>455.

&&

Synopsis...Johnson
Near Term...O'Hara
Short Term...O'Hara
Long Term...Johnson
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Climate...434P
Hazardous weather outlook, Sep 23, 2:33 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
333 PM EDT Sat Sep 23 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-241945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
333 PM EDT Sat Sep 23 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-241945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
333 PM EDT Sat Sep 23 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a moderate to high risk for the formation of dangerous and
life threatening rip currents at ocean beaches from Sunday through at
least Thursday, possibly continuing into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-241945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
333 PM EDT Sat Sep 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Monmouth

When
September 23, 4:30 PM EST
Where
Eastern Monmouth forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

A man got caught in a rip current and died.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Monmouth2017-09-2334MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730071.